Together for Short Lives
Call the Helpline 0808 8088 100

Capsaicin Cream for Treatment of Cannabinoid Hyperemesis Syndrome in Adolescents: A Case Series

Journal title
Pediatrics
Publication year
2017
Author(s)
Graham, J.; Barberio, M.; Wang, G. S.
Volume
140
Number
6

Cannabinoid hyperemesis syndrome (CHS) is an underrecognized diagnosis among adolescents. In the adult literature, it is characterized as nausea, vomiting, and abdominal pain in patients with chronic marijuana use. CHS is often refractory to the standard treatment of nausea and vomiting. Unconventional antiemetics, such as haloperidol, have been successful in alleviating symptoms; however, even 1 dose of haloperidol can lead to grave adverse effects, such as dystonia, extrapyramidal reactions, and neuroleptic malignant syndrome. The use of topical capsaicin cream to treat CHS has been well described in the adult literature. This treatment is cost-effective and is associated with few serious side effects. Here, we describe 2 adolescent patients with nausea, vomiting, and abdominal pain in the setting of chronic cannabis use whose symptoms were not relieved by standard antiemetic therapies, but who responded well to topical capsaicin administration in our pediatric emergency department. We also discuss the pathophysiology behind capsaicin’s efficacy. These are the first reported cases in which capsaicin was successfully used to treat CHS in pediatric patients.

Research abstracts